Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 7, 2014, 3:23 PM EDT for Beaufort County, Hyde County, Washington County, North Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2014, 3:23 PM EDT (19:23 UTC)
- Expired
- Apr 7, 2014, 4:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Beaufort County, NC, Hyde County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 82 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 3:53 PM EDT | TORNADO | 1 Se Pantego, NC | REPORTS OF ROOF GONE FROM HOMES... NUMEROUS TREES DOWN SNAPPED AND DAMAGED STRUCTURE. TIME ESTIMATED BY RADAR. |
| Apr 7, 3:55 PM EDT | TORNADO | 1 Se Pantego, NC | *** 2 INJ *** NUMEROUS TREES SNAPPED IN HALF... DAMAGED STRUCTURES AND PICKUP TRUCK WAS EITHER ROLLED OR TOSSED INTO A FIELD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
684
WUUS52 KMHX 071923
SVRMHX
NCC013-095-187-072015-
/O.NEW.KMHX.SV.W.0012.140407T1923Z-140407T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
323 PM EDT MON APR 7 2014
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
NORTHWESTERN MAINLAND HYDE COUNTY IN EASTERN NORTH CAROLINA
SOUTHWESTERN WASHINGTON COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 415 PM EDT
* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SLATESTONE...OR 6 MILES EAST OF RIVER
ROAD...MOVING NORTHEAST AT 35 MPH. QUARTER SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TERRA CEIA...PINETOWN...
PANTEGO...
PUNGO...
PIKE ROAD...WENONA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
&&
LAT...LON 3560 7650 3544 7685 3546 7688 3545 7691
3543 7689 3542 7691 3545 7694 3546 7692
3547 7695 3557 7703 3581 7667
TIME...MOT...LOC 1923Z 236DEG 32KT 3555 7687
$$
291 follow-up statement
873
WWUS52 KMHX 071939
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
339 PM EDT MON APR 7 2014
NCC013-095-187-072015-
/O.CON.KMHX.SV.W.0012.000000T0000Z-140407T2015Z/
BEAUFORT NC-MAINLAND HYDE NC-WASHINGTON NC-
339 PM EDT MON APR 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTH CENTRAL WASHINGTON...NORTHWESTERN MAINLAND HYDE AND
NORTHEASTERN BEAUFORT COUNTIES...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR TERRA
CEIA...OR 14 MILES EAST OF RIVER ROAD...MOVING EAST AT 30 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... PANTEGO...BELHAVEN...
PUNGO...PIKE ROAD AND WENONA.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
LAT...LON 3547 7685 3557 7693 3575 7663 3565 7654
3559 7652 3550 7672
TIME...MOT...LOC 1939Z 250DEG 27KT 3557 7673
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:55 PM EDT, 28 minutes earlier.
Area forecast discussion, Apr 7, 2:55 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT MON APR 7 2014
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT AND EARLY TUESDAY
AND MOVE OFF THE COAST TUESDAY AFTERNOON. A SECONDARY FRONT WILL
MOVE THROUGH WEDNESDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST
THURSDAY...AND EXTEND OVER THE AREA FROM OFFSHORE THROUGH THE
WEEKEND.
&&
.NEAR TERM /TONIGHT/...
AS OF 300 PM MONDAY...HIGH SHEAR/LOW CAPE ENVIRONMENT INDICATE A
THREAT OF SVR TSTMS THROUGH THIS EVENING...AND ANY STRONGER STORMS
THAT DEVELOP COULD PRODUCE DAMAGING WINDS AND PSBLY ISOLATED
TORNADO. WITH FOCUSING BNDRY W AND N OF AREA...MAIN THREAT WILL BE
FROM ACTIVITY DEVELOPING UPSTREAM TO SW AND MOVING INTO AREA THIS
EVENING. LIMITING FACTORS WILL BE LOSS OF HEATING AND BOWING LINE OF
HEAVIER STORMS OVER SRN GA/NRN FLA LIMITING MSTR INFLOW. SVR THREAT
WILL DIMINISH OVERNIGHT WITH FLOW BECOMING UNIDIRECTIONAL.
FOLLOWED A BLEND OF MESO MODELS THAT INITIALIZED WELL WITH AFTN
ACTIVITY...AND SPREAD LIKELY TO CATEGORICAL POPS ACROSS AREA THIS
EVENING. KEPT HIGHER POPS OVER ERN HALF OF AREA OVERNIGHT WITH
MODELS IN GOOD AGREEMENT ON GOOD COVERAGE 06Z-12Z AHEAD OF
APPROACHING SFC BNDRY AND UPR TROF AND SHRT WV ACTIVITY. QPF AMOUNTS
WILL INDICATE POTENTIAL FOR 0.5 TO 1 INCH OVER AREA.
WARM SECTOR CONDITIONS EVEN WITH PCPN WILL KEEP TEMPS MAINLY IN 60S
OVERNIGHT.
&&
.SHORT TERM /TUESDAY/...
AS OF 300 PM MONDAY...DEEP MSTR AHEAD OF SFC FRONT AND UPR TROF WILL
PERSIST OVER AREA DURING MORNING AND ALONG COAST DURING AFTN. MODELS
INDICATE GOOD COVERAGE OF SHOWERS/ISOLD TSTMS AND INCREASED POPS
ACCORDINGLY WITH LIKELY W/CATEGORICAL E FOR MORNING...DECREASING TO
CHC W/LIKELY E IN AFTN. ADDITIONAL QPF UP TO ANOTHER INCH POSSIBLE
FOR IMMEDIATE COASTAL SECTIONS.
CLOUDS AND PCPN WILL LIMIT MAX TEMPS TO UPR 60S TO LOWER 70S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 245 PM MON...PRECIP SHOULD CONTINUE TO TAPER OFF FROM WEST TO
EAST TUE NIGHT BEHIND THE FRONT AND AHEAD OF THE APPROACHING UPPER
TROUGH. THE UPPER TROUGH BECOMES SLIGHTLY POSITIVELY TILTED WED
MORNING AS IT MOVES THROUGH EASTERN NC AND FINALLY OFF THE COAST
BY WED EVENING. PRECIP...CLOUDS...AND LOWERING THICKNESSES WILL
KEEP TEMPS MILD ON WED WITH HIGHS IN THE 60S INLAND TO UPPER
50S/60 FOR THE OBX. SURFACE HIGH PRESSURE WILL BUILD OVER THE AREA
WED NIGHT INTO THU...THEN MOVE OFF THE COAST FRIDAY. NICE WX
EXPECTED THU AND FRI WITH HIGH TEMPS ABOVE NORMAL BY FRI WITH
INCREASING LOW LEVEL THICKNESS VALUES. A WEAK COLD FRONT IS
EXPECTED TO APPROACH THE AREA FRIDAY NIGHT MOVING THROUGH SAT.
WILL CONTINUE TO KEEP MENTION OF SLIGHT CHANCE POPS...THOUGH
MOISTURE LOOKS VERY LIMITED WITH THIS FEATURE AT THIS TIME. UPPER
RIDGE WILL BUILD OVER THE SE SUN WITH TEMPS WARMING INTO THE UPPER
60S/UPPER 70S. ANOTHER FRONTAL SYSTEM WILL APPROACH FROM THE WEST
EARLY NEXT WEEK...WITH INCREASING PRECIP CHANCES.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 18Z TUESDAY/...
AS OF 130 PM MONDAY...MVFR CIGS HAVE DEVELOPED IN WARM SECTOR
CONDITIONS THIS AFTN WITH WARM FRONT LIFTING N OF AREA. SCT
SHRA/ISOLD TSTM THREAT WILL CONTINUE THROUGH AFTN AND WILL HANDLE
WITH VCSH MENTION IN TAFS WITH LIMITED COVERAGE. MORE WDSPRD SHOWER
AND SCT TSTM ACTIVITY EXPECTED TO MOVE IN DURING EVENING HOURS. GDNC
IS GENERALLY INDICATING IFR CIGS/VSBYS WITH THIS ACTIVITY BUT THIS
APPEARS OVERDONE WITH CONTINUED WARM SECTOR CONDITIONS AND KEPT
PREVAILING FCST CONDITIONS AS MVFR ALTHOUGH WITH CIGS LOWERED TO 1K
FT AND VSBYS TO 3SM WITH TEMPO PERIOD OF TSTMS 00Z-05Z. SCT-BKN SHRA
THREAT WITH MVFR CIGS AND VSBYS WILL PERSIST OVERNIGHT INTO TUE
MORNING AHEAD OF SLOW MOVING FRONT. SRLY WINDS WILL GUST TO 20-25 KT
INTO THIS EVENING.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 245 PM MON...CONDITIONS SHOULD BE IMPROVING TO PRED VFR TUE
NIGHT...AS PRECIP SHIFTS OFFSHORE...AND CONTINUE THROUGH THE
PERIOD.
&&
.MARINE...
SHORT TERM /THROUGH TUESDAY/...
AS OF 300 PM MONDAY...PRES GRADIENT IN WAKE OF WARM FRONTAL PASSAGE
IS WEAKER THAN EXPECTED THIS AFTN...THUS STRONGER SRLY WINDS WILL BE
DELAYED UNTIL TONIGHT. ADJUSTED WINDS DOWNWARD ACCORDINGLY FOR REST
OF AFTN BUT NO CHANGE TO SCA HEADLINES WITH SEAS AROUND 6 FT FOR
OUTER PORTIONS OF WATERS...AND STILL SOME POTENTIAL FOR GUSTS TO 25
KT FOR ERN PAM SOUND.
MODELS CONTINUE TO INDICATE S-SW WINDS 20-25 KTS WILL DEVELOP
OVERNIGHT AND CONTINUE INTO TUE MORNING WITH TIGHTENING GRADIENT
AHEAD OF COLD FRONT. FRONT WILL PUSH TO COAST BY AFTN WITH WINDS
DIMINISHING AS GRADIENT SLACKENS. ELEVATED SEAS WILL PERSIST OVER
OUTER PORTIONS OF CENTRAL AND SRN WATERS THROUGH TUE...BUT FCST TO
SUBSIDE NRN SECTIONS TUE AFTN.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 245 PM MON...LINGERING SCA CONDITIONS WITH ELEVATED SEAS WILL
CONTINUE TUE NIGHT INTO WED SOUTH OF OREGON INLET. UPPER TROUGH
WILL MOVE THROUGH THE WATERS WED...WITH PRED NORTHERLY WINDS
10-15KT GUSTS TO 20KT. SEAS 4-7FT WILL GRADUALLY SUBSIDE THROUGH
THE DAY...INTO THE EVENING FOR THE CENTRAL LEG. HIGH PRESSURE WILL
BUILD OVER THE WATERS WED NIGHT AND THU...MOVING OFFSHORE FRIDAY.
VEERING WINDS THU...BECOMING S/SW 10-15KT BY THU EVENING. A WEAK
COLD FRONT WILL APPROACH THE WATERS FRI NIGHT MOVING THROUGH
SATURDAY. PRESSURE GRADIENT WILL TIGHTEN WITH WINDS INCREASING TO
10-20KT. COLD FRONT WILL MOVE THROUGH THE WATERS SATURDAY WITH
VEERING WINDS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TUESDAY FOR AMZ135.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON EDT TUESDAY
FOR AMZ130-131.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 5 PM EDT WEDNESDAY FOR AMZ156-158.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR AMZ150.
&&
SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...CQD
AVIATION...JBM/CQD
MARINE...JBM/CQDHazardous weather outlook, Apr 7, 3:52 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 352 AM EDT MON APR 7 2014 NCZ029-044>047-079>081-090>095-098-103-104-080800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 352 AM EDT MON APR 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WILL BE STRONG DAMAGING WIND GUSTS ALONG WITH A POSSIBLE ISOLATED TORNADO. THERE WILL ALSO BE THE THREAT OF LOCALLY HEAVY RAINFALL, ESPECIALLY LATER THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Apr 7, 2:58 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT MON APR 7 2014
NCZ029-044-045-080-081-071945-
BEAUFORT-MAINLAND HYDE-MARTIN-PITT-WASHINGTON-
258 PM EDT MON APR 7 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON...MAINLAND
HYDE...MARTIN...BEAUFORT AND PITT COUNTIES THROUGH 345 PM EDT...
AT 258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHOCOWINITY...OR ABOUT OVER WASHINGTON...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BUNYAN...
SLATESTONE...PINETOWN......WALLA WATTA...TERRA
CEIA...WENONA......PIKE ROAD...PUNGO LAKE...WASHINGTON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3586 7676 3568 7639 3543 7681 3548 7698
3544 7696 3546 7692 3543 7688 3543 7684
3542 7683 3533 7698 3547 7726
TIME...MOT...LOC 1858Z 237DEG 37KT 3552 7706The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 10:03 AM EDT | Special Marine Warning | MHX | 42 min | |
| Apr 7, 2:58 PM EDT | Special Weather Statement | MHX | Beaufort | 47 min |
| Apr 7, 3:42 PM EDT | Tornado Warning | MHX | Beaufort, Hyde, Tyrrell, Washington | 33 min |
| Apr 7, 4:03 PM EDT | Tornado Warning | MHX | Hyde, Tyrrell, Washington | 42 min |
| Apr 7, 4:22 PM EDT | Special Weather Statement | MHX | Beaufort | 38 min |
| Apr 7, 4:25 PM EDT | Special Marine Warning | MHX | 35 min | |
| Apr 7, 4:30 PM EDT | Tornado Warning | MHX | Dare, Hyde, Tyrrell | 45 min |
| Apr 7, 5:01 PM EDT | Special Marine Warning | MHX | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.